We report a case of symptomatic bradycardia caused by consumption of a Chinese herbal medicine which was initially undisclosed to the attending emergency physician. The scientific name of the herb is Panax japonicus. Electrocardiogram revealed sinus bradycardia. Laboratory tests were normal except for the detection of a high serum digoxin level. Further interrogation of the patient eventually disclosed ingestion of the herb which, however, did not contain any digoxin. Other active ingredients in the herb include various types of ginsenoside. These are digoxin-like substances that had caused the observed false-positive detection of digoxin by fluorescence polarization immunoassay due to cross-reactivity. Our case-report provides an important insight about a blind-spot in the field of laboratory medicine (clinical pathology), namely, the false positive detection of digoxin due to crossreactivity in the immunoassay when we come across digoxin-like substances in clinical scenarios, which has barely received attention in the medical literature. It also conveys a clear educational message that with full understanding of the laboratory methodology and its mechanistic rationale there are actually some tricks-of-the-trade that allow us to optimize the specificity of the biochemical tests and the treatment of digoxin-like substances overdose.
* Title and MeSH Headings from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.